Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 3:02 PM EDT for Scotland County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 3:02 PM EDT (19:02 UTC)
- Expired
- Apr 9, 2021, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 137 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:10 PM EDT | HAIL 1.75 | Pinebluff, NC | MULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF PINEBLUFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594
WWUS82 KRAH 091902
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021
NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976
$$
BLAESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 2:45 PM EDT, 17 minutes earlier.
Area forecast discussion, Apr 9, 2:45 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 245 PM EDT Fri Apr 9 2021 .SYNOPSIS... A surface boundary near the North Carolina and Virginia border will lift north into Virginia through this evening. A cold front will approach the region from the west late Saturday and then move across the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 925 AM Friday... Minimal changes were made to the forecast with the mid-morning update. However, the Storm Prediction Center did upgrade the convective threat to a Level 2 Slight Risk for today, generally from Raleigh to the north and east. The area along the Virginia/North Carolina border was already where storm coverage was expected to be the greatest. Previous discussion follows. As of 350 AM Friday... An initial mid/upr-level cyclone centered over swrn WI this morning will weaken/fill while wobbling generally nwd into srn ON through 12Z Sat, while a potent upstream shortwave trough over WY deepens while digging sewd across the cntl Plains through the same time. At the base of the initial cyclone, a well-defined perturbation over wrn KY this morning is forecast to lift newd through the OH Valley today and cntl Appalachians and nrn middle Atlantic through early tonight. Associated forcing for ascent will weakly glance the srn middle Atlantic (VA/NC) today, with brief shortwave ridging that will follow tonight into Sat. At the surface, a diffuse front and confluence axis over central NC this morning, analyzed at 08Z from near NCA to TTA to ROA, will strengthen while lifting northward into southern VA today, then likely get modulated sewd into central NC by convection and outflow this evening. An axis of surface to 925 mb theta-e advection stretching from GA nnewd across w-cntl SC and wrn NC will likely manifest as the development of an area of scattered to broken stratocumulus from CLT to the Triad mid to late morning, along with fueling scattered convection that may edge into the srn and wrn Piedmont during the next few hours. The convection is likely to weaken with time and ewd extent as it outpaces both the theta-e advection and glancing forcing for ascent accompanying the aforementioned perturbation aloft. That low cloud cover will then lift and disperse with diurnal heating through noon, with associated partly to mostly sunny conditions expected over cntl NC for most of the day. Temperatures will consequently warm into the lwr-mid 80s once again., and with surface dewpoints in the 50s, moderate instability will result. Convection is likely to develop along the warm front as it lifts nwd and strengthens across srn VA, along with in the higher terrain of VA/NC with heating. Some may organize into small clusters and propagate sewd across n-cntl NC during the late afternoon-evening, while other isolated, pulse-type cells cannot be ruled out this afternoon anywhere in cntl NC with diurnal heating. While diabatically-enhanced strong to locally damaging wind gusts will be possible with any cells owing to ~25 C surface dewpoint depressions and ~9.0 C/km 0-3km lapse rates, this threat will be maximized should a multi-cell cluster or two organize. The greater severe threat will exist just to the north of cntl NC, along the aforementioned warm front, where adequate effective shear of 35-40 kts and enhanced SRH along and on the cool side of the boundary will support supercells and all hazards in the corridor roughly between US 58 and US 460 from ROA to AKQ. Convection should weaken while drifting sewd across the srn half of cntl NC through the evening, with following areas of stratus and/or fog in the following rain-cooled air, and with lows mostly in the upr 50s to around 60. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 430 AM Friday... A mid/upr-level ridge will extend across the middle Atlantic through the first half of Sat, downstream of a cyclone that will deepen while lifting from the cntl Plains and mid MS Valley early Sat newd into the Great Lakes through 12Z Sun. An accompanying synoptic trough axis will rotate around the low and reach the Appalachians by 12Z Sun. Preceding the synoptic trough, the models suggest a significant band of convectively-enhanced (mid-level) vorticity will cross the OH Valley and cntl-srn Appalachians Sat afternoon-evening, the srn middle Atlantic and Carolinas early Sat night, then offshore by 12Z Sun. Forcing for ascent over cntl NC will likely accompany the mid level trough/vorticity axis and maximize with modest, 40-60 meter 500 mb height falls around 03-06Z Sun. At the surface, increasingly moist, and less warm south southeasterly flow will develop over cntl NC on Sat, then continue through Sat night. Weak, to pockets of moderate instability will result over cntl NC with diurnal heating. While isolated cells cannot be ruled out anywhere in cntl NC with diurnal heating, upstream convection and embedded MCVs will likely move east into the Carolinas during the late afternoon and early nighttime hours. While mesoscale uncertainties exist owing to the dependence on maintenance of upstream convection, including a large MCS forecast to cross the Gulf coast and nrn Gulf of Mexico, strengthening low-mid level flow will be supportive of a loosely-organized smaller MCS/QLCS over the Carolinas centered around the evening hours Sat evening. However, as previous shifts have noted, the Gulf MCS may alter the downstream environment with compensating subsidence, which may tend to limit convective coverage entirely across portions of the Southeast and Carolinas. Regardless of convection, the increase in low level moisture will favor greater diurnal cumulus coverage, along with a multi-layered overcast in swly flow downstream of the troughs noted above. Temperatures should be cooler than previous days, with highs ranging from the mid-upr 70s over the nw Piedmont to lwr 80s elsewhere, followed by mild and humid conditions and with stratus Sat night, and with lows in the upr 50s-lwr 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 245 PM Friday... A closed upper level low across the western Great Lakes on Saturday will shift northeast and weaken as another upper low moves into the Great Lakes and absorbs the initial low late Monday. A broad upper level trough axis across the TN Valley/Deep South on Sunday will shift east across the Carolinas Sunday night with a brief period of upper level ridging expected later on Monday. An associated cold front across the southern Appalachians on Sunday morning will move east across central NC during the afternoon and off the coast on Sunday night. The air mass across central NC will be stable to start with areas of stratus expected in the early morning before some breaks develop and weak instability develops during the afternoon. The low and especially mid level flow strengthens with 0-6km shear values ranging between 30-40 kts during the afternoon. Given the mechanisms for ascent, scattered showers and some storms are expected to develop across central and eastern NC with a threat of strong storms across the Coastal Plain. Convective coverage is uncertain at this point but the greatest coverage will certainly by in the Coastal Plain. Highs on Sunday will range in the mid 70s to around 80. Expect skies to slowly improve on Sunday night with lows in the lower to mid 50s. A northwest flow behind the trough is expected on Monday with fair weather and highs near 80 and lows in the lower 50s. The upper level flow on Tuesday and Wednesday will become more westerly as an upper level low becomes reestablished across the Great Lakes. Weak disturbances in the flow aloft and a weak cold front crossing the region could result in a few showers that move east out of the Mountains on Tuesday afternoon and perhaps across the southern and southeast areas on Wednesday afternoon. Coverage will be limited with highs in the upper 70s to lower 80s on Tuesday and the mid to upper 70s on Wednesday. The forecast becomes more uncertain on Thursday and Friday as an upper low/trough across the Great Lakes drops southeast across the Mid Atlantic. Recent trends suggest a more northwesterly flow is expected and a tendency for dry conditions and cooler temperatures. Highs in the upper 60s to lower 70s and lows around 50 are expected. && .AVIATION /17Z FRIDAY THROUGH WEDNESDAY/... As of 1255 PM Friday... VFR conditions are expected this afternoon and this evening except in scattered thunderstorms. Think that the greatest potential for thunderstorms will be closer to the Virginia-North Carolina border, which will give GSO/INT/RDU the highest chance for thunderstorms. Have gone with a vicinity mention of precipitation at other sites. All precipitation should come to an end by midnight. With the greatest coverage of rain expected in the Triad, have maintained IFR cigs overnight at GSO/INT with MVFR visibilities in some minor fog at RDU/RWI. Most restrictions should end Saturday morning. Outlook: A cold front will likely bring a line of showers and thunderstorms late Saturday afternoon and Saturday evening. While showers and restrictions could persist into Sunday, it appears likely that dry VFR conditions can be expected into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Green/MWS SHORT TERM...MWS LONG TERM...Blaes AVIATION...Green
Hazardous weather outlook, Apr 9, 1:05 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 105 PM EDT Fri Apr 9 2021 NCZ007>010-021>026-041-101200- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Wake- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-101200- Halifax-Nash-Edgecombe- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ038>040-073>077-083>086-101200- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-078-088-089-101200- Johnston-Wilson-Wayne-Cumberland-Sampson- 105 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 9, 3:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021
NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:38 PM EDT | Special Weather Statement | RAH | Lee | 67 min |
| Apr 9, 3:41 PM EDT | Special Weather Statement | RAH | Hoke, Richmond, Scotland | 64 min |
| Apr 9, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 22 min |
| Apr 9, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 50 min |
| Apr 9, 4:29 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 46 min |
| Apr 9, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 46 min |
| Apr 9, 4:49 PM EDT | Special Weather Statement | RAH | Scotland | 56 min |
| Apr 9, 4:53 PM EDT | Areal Flood Advisory | RAH | Scotland | 112 min |
| Apr 9, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 51 min |
| Apr 9, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance, Warren | 63 min |
| Apr 9, 5:23 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 3 hr |
| Apr 9, 5:23 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 67 min |
| Apr 9, 5:42 PM EDT | Tornado Warning | RAH | Person | 35 min |
| Apr 9, 5:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 46 min |
| Apr 9, 6:03 PM EDT | Special Weather Statement | RAH | Johnston | 42 min |
| Apr 9, 6:21 PM EDT | Special Weather Statement | RAH | Warren | 54 min |
| Apr 9, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 40 min |
| Apr 9, 6:55 PM EDT | Special Weather Statement | RAH | Person, Vance | 65 min |
| Apr 9, 7:20 PM EDT | Special Weather Statement | RAH | Durham, Granville | 55 min |
| Apr 9, 7:21 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.